Thunderstorm Wind, Reno
- When
- September 15, 10:58 PM CST
- Where
- Reno County, Turon
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.800, -98.433
Large tree limbs were downed in the Turon area.
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 15, 8:45 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT FRI SEP 15 2006 .UPDATE... MUCH UNCERTAINTY WITH REGARD TO THUNDERSTORM CHANCES TONIGHT. TORNADO WATCH #773 ISSUED UNTIL 3 AM CDT FOR RICE...RENO...HARPER AND KINGMAN COUNTIES TO ACCOUNT FOR PERSISTENT TORNADIC SUPERCELLS ACROSS SOUTHWEST KANSAS. TORNADO ENVIRONMENT IS BECOMING MORE AND MORE UNFAVORABLE WITH TIME...BUT WILL GO AHEAD WITH THE WATCH JUST TO BE ON THE SAFE SIDE. LATER TONIGHT...THINKING SEVERE ACTIVITY WILL DIMINISH AS INSTABILITY DECREASES WITH EASTWARD EXTENT...BUT STRONG STORMS WILL REMAIN POSSIBLE. EVOLUTION OF ACTIVITY LATER TONIGHT REMAINS CHALLENGING. AM NOW THINKING CURRENT ACTIVITY MAY EVOLVE INTO A COMPLEX OR TWO AND PROGRESS EAST ACROSS THE CWA...AIDED BY MOISTURE ADVECTION ON 50-60KT LOW-LEVEL JET. ADDITIONAL ACTIVITY MAY DEVELOP GENERALLY EAST OF THE TURNPIKE AHEAD OF THIS CURRENT COMPLEX AFTER MIDNIGHT...AS MOISTURE ADVECTION DRAMATICALLY INCREASES ACROSS THE AREA. ADK && .PREV DISCUSSION... /ISSUED 741 PM CDT FRI SEP 15 2006/ UPDATE... SEVERE THUNDERSTORM WATCH #770 HAS BEEN ISSUED UNTIL 3 AM CDT FOR PORTIONS OF CENTRAL KANSAS. SLIGHT BACKING OF WINDS AT ONSET OF EVENING INCREASED CONVERGENCE JUST ENOUGH TO DEVELOP THUNDERSTORMS ALONG RETREATING LEE TROUGH/DRYLINE ACROSS SOUTHWEST KANSAS...WITH HINTS OF ACTIVITY TRYING TO FIRE FARTHER NORTHEAST TOWARDS HAYS AND CONCORDIA. WATER VAPOR SATELLITE...ALONG WITH RUC MODEL DATA AND PROFILERS...INDICATE A SUBTLE MID-UPPER LEVEL IMPULSE APPROACHING THE CENTRAL PLAINS FROM THE SOUTHWEST. DEEP LAYER SHEAR ON THE ORDER OF 45-55 KT AND MLCAPES AROUND 1500 J/KG WILL SUPPORT LARGE HAIL AND DAMAGING WINDS WITH THE STRONGEST ACTIVITY. INSTABILITY DROPS OFF DRAMATICALLY GENERALLY EAST OF I-135...SO DO NOT EXPECT STORMS TO STRAY VERY FAR FROM RETREATING DRYLINE/LEE TROUGH. ADK && PREV DISCUSSION... /ISSUED 259 PM CDT FRI SEP 15 2006/ DISCUSSION... FORECAST CHALLENGES/CONCERNS FOCUS ON THUNDERSTORM CHANCES LATE THIS EVENING/TONIGHT AND AGAIN SATURDAY AFTERNOON/EVENING. THIS EVENING AND TONIGHT: MOISTURE HAS RETURNED NICELY TODAY AT THE SURFACE WITH DEWPOINTS ALREADY INTO THE LOWER 60S. MIDDLE 60 DEGREE DEWPOINTS ARE ON THE DOORSTEP WITH UPPER 60/LOWER 70 DEWPOINTS IN NORTH TEXAS. WITH SOUTHERLY FLOW DOWN TO THE GULF AND GIVEN CURRENT TRENDS SEE NO REASON MID TO UPPER 60 DEGREE DEWPOINTS CANT BE REACHED LATE IN THE PERIOD. 12Z UPPER ANALYSIS SHOWS ABUNDANT MOISTURE STREAMING NORTH FROM WEST TEXAS AND AREA PROFILERS AND 500MB 12Z CHART SHOW A DECENT SPEED MAX MOVING INTO THE CENTRAL PLAINS. LATEST WATER VAPOR IMAGERY SHOWING A WAVE IN THE FOUR CORNERS AREA RAPIDLY MOVING TO THE EAST TO NORTHEAST. ALL THE ABOVE MENTIONED WILL HELP SPAWN THUNDERSTORMS LATE THIS EVENING AND TONIGHT. FOR THE LATE EVENING PERIOD BEST CHANCES WILL BE CONFINED TO OUR CENTRAL KS COUNTIES BUT ANYWHERE ALONG OUR WESTERN TIER COUNTIES HAS A CHANCE OF STORMS. GIVEN ANTICIPATED INSTABILITY AND SHEAR A FEW SEVERE STORMS ARE POSSIBLE. THE ANTICIPATED HAZARDS WILL BE MAINLY LARGE HAIL AND DAMAGING WINDS. TONIGHT... VERY GOOD MOISTURE RETURN CONTINUES AND THIS LEADS TO PLENTY OF ELEVATED INSTABILITY FOR MAINLY AREAS EAST OF INTERSTATE 135 ALONG THE LEADING EDGE OF THE MOISTURE. COUPLE THIS WITH DECENT ISENTROPIC LIFT AND THERE IS A DECENT CHANCE FOR THUNDERSTORMS AND EVEN A FEW SEVERE STORMS WITH HAIL THE MAIN THREAT. I THINK THE BULK OF THIS WILL BE AFTER MIDNIGHT TONIGHT. SATURDAY: ACTIVITY SHOULD DIMINISH DURING THE LATE MORNING TO EARLY AFTERNOON PERIODS BUT CHANCES WILL INCREASE AFTER 18Z. THERE ARE DIFFERENCES IN THE MODELS ON HOW THEY MANIPULATE SURFACE WINDS DURING THE DAY. THE NAM WANTS TO VEER WINDS TO THE SOUTHWEST WHILE THE GFS KEEPS OUR WINDS OUT OF THE SOUTH. WHICHEVER MODEL IS CORRECT... IT GREATLY INFLUENCES OUR SEVERE CHANCES DURING THE AFTERNOON AS OTHER PARAMETERS WILL BE IN PLACE. BOTH NAM AND GFS HAVE DEWPOINTS IN THE UPPER 60S AHEAD A FRONT EXPECTED TO MOVE THROUGH THE AREA OVERNIGHT. BOTH HAVE A DRYLINE AHEAD OF THE FRONT GETTING INTO SOUTH CENTRAL KS DURING THE AFTERNOON. BUT LIKE STATED ABOVE THE NAM IS VEERED TO THE SOUTHWEST WITH ITS SURFACE WINDS. MY INCLINATION IS TO LEAN TOWARD THE GFS SINCE IT HAS BEEN THE MOST CONSISTENT. BETTER DYNAMICS WILL BE TO OUR NORTHEAST BUT WE SHOULD STILL SEE SEVERE STORMS AS THE SYSTEM MOVES THROUGH. THE MAIN HAZARDS WILL BE LARGE HAIL AND WINDS. SUNDAY: FRONT SHOULD PUSH SOUTH OF OUR AREA BY SUNDAY EVENING. HOWEVER WE COULD SEE RAIN AND STORMS LINGER INTO THE OVERNIGHT HOURS. SEVERE STORMS ARE NOT ANTICIPATED SUNDAY BUT IF THE FRONT SLOWS DOWN A BIT THINGS COULD CHANGE. TEMPERATURES WILL BE SIGNIFICANTLY COOLER COMPARED TO SATURDAY AS COOLER... DRY AIR MOVES IN BEHIND THE FRONT. MONDAY THROUGH FRIDAY: MODELS DIVERGE GREATLY IN THE EXTENDED WITH ENSEMBLE PLOTS SHOWING A LARGE DISPARITY. GFS SEEMS TO BE AN OUTLIER AND THE ECMWF PROGS A TROUGH TO MOVE INTO THE SOUTHWEST. I AM NOT CONFIDENT WHICH MODEL IS MOST CORRECT SO ONLY MADE MINOR TWEAKS TO THIS TIME FRAME. BOWMAN && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 94 61 79 / 30 30 40 20 HUTCHINSON 69 93 58 77 / 30 30 50 10 NEWTON 69 93 60 78 / 30 30 50 20 ELDORADO 68 93 64 79 / 30 30 40 30 WINFIELD-KWLD 70 94 66 82 / 30 20 40 30 RUSSELL 71 93 55 73 / 40 20 40 10 GREAT BEND 69 93 56 74 / 40 20 40 10 SALINA 70 93 56 75 / 40 30 50 10 MCPHERSON 69 93 58 76 / 30 30 50 10 COFFEYVILLE 69 93 71 82 / 30 20 30 70 CHANUTE 67 93 68 81 / 30 20 30 60 IOLA 67 92 67 81 / 30 20 40 60 PARSONS-KPPF 68 93 70 82 / 30 20 30 70 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 856 PM CDT FRI SEP 15 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-170300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 856 PM CDT FRI SEP 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS BEFORE MIDNIGHT...GENERALLY ALONG AND WEST OF INTERSTATE 135. A FEW SEVERE STORMS WILL BE POSSIBLE...CAPABLE OF LARGE HAIL AND DAMAGING WINDS. AFTER MIDNIGHT...THUNDERSTORM CHANCES WILL SPREAD EAST...AFFECTING LOCATIONS MAINLY EAST OF INTERSTATE 135. THE SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT...BUT STRONG STORMS WITH DIME SIZED HAIL AND GUSTY WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF CENTRAL AND SOUTH CENTRAL KANSAS ON SATURDAY...WITH A FEW THUNDERSTORMS POSSIBLE IN SOUTHEAST KANSAS. A FEW THUNDERSTORMS MAY BE SEVERE WITH BOTH HAIL UP TO THE SIZE OF QUARTERS AS WELL AS WINDS AROUND 60 MPH. ON SATURDAY NIGHT...THE CHANCES OF THUNDERSTORMS WILL INCREASE OVER ALL AREAS...AS A STRONG COLD FRONT SURGES SOUTHEAST ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. THESE THUNDERSTORMS MAY BE SEVERE WITH BOTH LARGE HAIL UP TO THE SIZE OF QUARTERS AS WELL AS DAMAGING WINDS AROUND 60 MPH. ON SUNDAY...THUNDERSTORMS ARE LIKELY OVER MOST OF SOUTHEAST KANSAS WITH A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTH-CENTRAL AND MOST OF CENTRAL KANSAS. OVER PRIMARILY SOUTHEAST KANSAS...THE THUNDERSTORMS MAY BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS...WHILE OVER MOST OF CENTRAL AND SOUTH-CENTRAL KANSAS...SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS AROUND 50 MPH. ON SUNDAY EVENING...THERE IS A GOOD CHANCE THE THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST KANSAS. THE THUNDERSTORMS ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED BEFORE MIDNIGHT...GENERALLY WEST OF INTERSTATE 135. SPOTTER ACTIVATION MAY ONCE AGAIN BE NEEDED SATURDAY AFTERNOON AND NIGHT ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/EPS/PJH/CDB/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1137 PM CDT FRI SEP 15 2006 KSZ032-047-160530- BARTON-RUSSELL- 1137 PM CDT FRI SEP 15 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BARTON AND RUSSELL COUNTIES... AT 1135 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLMITZ...OR 15 MILES NORTHWEST OF GREAT BEND...AND MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1141 PM CDT FRI SEP 15 2006 KSZ067-082-160545- KINGMAN-RENO- 1141 PM CDT FRI SEP 15 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR KINGMAN AND RENO COUNTIES... AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF PRESTON...OR 8 MILES EAST OF PRATT...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 04:56 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Large tree limbs were downed in the Turon area.
Utility poles were downed on Langdon Road.
Occurred near the intersection of K96 and Herron Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534307, 5534308, 5534309.